Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 14, 2024, 7:10 PM EDT for 6 counties in Pennsylvania. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2024, 7:10 PM EDT (23:10 UTC)
- Expired
- Apr 14, 2024, 7:45 PM EDT
- In force
- 35 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, PA, Montour County, PA, Northumberland County, PA, Schuylkill County, PA, Snyder County, PA, Union County, PA
The radar
The Binghamton radar (KBGM), 138 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 7:48 PM EDT | TSTM WND DMG | Milton, PA | Multiple trees down across various streets and roads in the Lewisburg-Milton areas. ID 152109. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 4:58 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2333 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
859
WUUS51 KCTP 142310
SVRCTP
PAC037-093-097-107-109-119-142345-
/O.NEW.KCTP.SV.W.0009.240414T2310Z-240414T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
710 PM EDT Sun Apr 14 2024
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Columbia County in central Pennsylvania...
Montour County in central Pennsylvania...
Northumberland County in central Pennsylvania...
Northern Schuylkill County in central Pennsylvania...
Northeastern Snyder County in central Pennsylvania...
East central Union County in central Pennsylvania...
* Until 745 PM EDT.
* At 709 PM EDT, severe thunderstorms were located along a line
extending from Huntington Mills to Lightstreet to Northumberland,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bloomsburg, Berwick, Sunbury, Shamokin, Milton, Mount Carmel,
Lewisburg, Shenandoah, Danville, Mahanoy City, Frackville, and
Northumberland.
For those driving on Interstate 80, this includes areas between the
Lewisburg-Williamsport and Nescopek exits, specifically from mile
markers 211 to 247.
This includes the following Interstates...
Interstate 81 from mile markers 129 to 139.
Interstate 180 from mile markers 1 to 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay inside a well built structure and keep away from windows.
&&
LAT...LON 4081 7603 4069 7671 4094 7699 4109 7682
4124 7632 4120 7632 4114 7628 4114 7623
4103 7623 4095 7621 4090 7604 4091 7600
4086 7594
TIME...MOT...LOC 2309Z 306DEG 40KT 4116 7626 4104 7644 4094 7681
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Guseman1 follow-up statement
589
WWUS51 KCTP 142344
SVSCTP
Severe Weather Statement
National Weather Service State College PA
744 PM EDT Sun Apr 14 2024
PAC037-093-097-107-109-119-142354-
/O.EXP.KCTP.SV.W.0009.000000T0000Z-240414T2345Z/
Columbia PA-Montour PA-Northumberland PA-Schuylkill PA-Snyder PA-
Union PA-
744 PM EDT Sun Apr 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR COLUMBIA...MONTOUR...
NORTHUMBERLAND...NORTHERN SCHUYLKILL...NORTHEASTERN SNYDER AND EAST
CENTRAL UNION COUNTIES WILL EXPIRE AT 745 PM EDT...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning will be allowed to expire.
However, gusty winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and north central Pennsylvania.
LAT...LON 4081 7603 4069 7671 4094 7699 4109 7682
4124 7632 4120 7632 4114 7628 4114 7623
4103 7623 4095 7621 4090 7604 4091 7600
4086 7594
TIME...MOT...LOC 2344Z 306DEG 40KT 4094 7587 4082 7605 4072 7642
$$
GusemanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 5:39 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 14, 5:39 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service State College PA 539 PM EDT Sun Apr 14 2024 .SYNOPSIS... -Severe thunderstorms are likely to develop late this afternoon through the evening in a corridor from eastern Ohio across the Allegheny Plateau into Central Pennsylvania -Continued mild with no rainfall expected Monday-Tuesday -Cooler temperature trend mid to late week with periods of rain && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Not a lot of moisture to work with, but storms have formed and moved into far northern PA. Adjusted grids some, but fcst holding up good. Severe watch up for much of the area until 03Z. More information below. Forecast mainly on track outside of relatively dry air, this could limit severe potential later this evening. A band of showers has formed to the north of the area, but generally expect storms to develop across the northern tier. Prev... Mainly clear skies have lead to a slight uptick in today's MaxTs due to enhanced surface warming early this afternoon. An initial round of light showers did bring some cooling to NE PA, still north of the I-80 corridor where the best instability will be in place later today. The warm front is beginning to make way through central PA and will allow for MaxTs and dewpoints to be on the increase for the next couple of hours. Later this afternoon, a surface cold front that will track generally north-to-south across the region. This cold front will bring an Enhanced (3/5) Risk of severe weather across central PA this evening. Hi-res model guidance continues to suggest convection to develop along this cold front and continue tracking across central PA later this afternoon and throughout the evening hours. Initial thoughts are that a broken line of storms will begin to impact the northern tier closer to the 19-20Z (3pm-4pm) timeframe with marginally severe conditions at the onset with damaging winds being the main hazard across this area. As this cold front approaches the Interstate 80 corridor, it will move into an area with increased instability, becoming more favorable for severe thunderstorms in the 21-22Z (5p-6p) timeframe. Around this timeframe, clusters of broken storms may organize into a narrow squall line with some potential for discrete modes near the surface trough. In an environment with favorable shear parameters and steep lapse rates at the low- and mid- levels, a couple of tornadoes and hail cannot be ruled out as this complex begins moving further to the south this evening, especially along and west of the I-99 corridor. Further to the east, slightly less shear will limit this potential but there is a non-zero chance of a small, weak tornado. Instability becomes slightly less favorable further to the south this evening; however, severe thunderstorms with damaging winds have the potential to continue through 02Z Monday (10pm Sunday) ad they continue moving through the southern tier. Drying conditions in the wake are expected Sunday night into Monday morning. Brief, heavy downpours are possible; however,the progressive storm motion is expected to limit short- duration flooding risk across much of the area. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/... High pressure and low pwat air will bring fair and dry weather for early this week. Daytime highs remain mild for this time of year in the 60-75F range. Lows will trend warmer night/night from 35-45F Monday night to 45-55F Tuesday night. Forecast soundings on Monday show drier air aloft, with some potential of mixing down towards the sfc, thus have continued to lean towards lower dewpoints in this timeframe. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... A mild but wet week in store for much of the upcoming week. A cold front moves east of the area by Monday. An area of weak high pressure gives way to warm front on Wednesday, followed by an occluded front on Thursday. Main change to this section is cooler temperatures for Wednesday into Thursday, we had in the fcst earlier. After Thursday, several secondary cold fronts will move across the area with cooler temperatures by late week. While the showers will likely end by the start of the weekend, there will be the potential for colder temperatures and frost by then. Inserted patchy frost into the fcst for late Friday night across the north. No real signal for a 3 day period of much needed dry weather. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... VFR conditions continue to prevail ahead of a cold front approaching from the north. TSRA just ahead of the cold frontal passage will bring some potential for strong to severe storms and brief restrictions this evening. There is still some uncertainty on where storms will form given the relatively dry air in place. Hi-res guidance has outlined UNV/JST/AOO as the most likely airfields to experience TSRA, with MDT/LNS potentially experiencing SHRA late this evening. The most uncertainty lies at IPT, where SHRA seems the most likely outcome at this time. Any restrictions will likely remain above IFR thresholds, although a brief drop in vsby/cigs towards high-end IFR thresholds cannot be ruled out. Breezy-to-gusty winds will continue this afternoon before decreasing overnight after the cold frontal passage. LLWS remains possible along the Alleghenies (JST/AOO/UNV) between 00Z-06Z Monday before becoming less of a factor later in the overnight period. Outlook... Mon-Tue...Predominantly VFR. Tue PM...Thickening clouds, light rain and possible restrictions developing. Wed-Fri...SHRA/PM TSRA with brief restrictions expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Martin/NPB SHORT TERM...Steinbugl/NPB LONG TERM...Martin AVIATION...Banghoff/NPB
Hazardous weather outlook, Apr 14, 6:34 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service State College PA 634 PM EDT Sun Apr 14 2024 PAZ035-036-056>059-063>066-151115- Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams- York-Lancaster- 634 PM EDT Sun Apr 14 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A few strong storms will be possible late this evening, as a cold front over the southern tier of New York state moves southward. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-024>028-033-034-041-042-045-046-049>053-151115- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 634 PM EDT Sun Apr 14 2024 ...SEVERE THUNDERSTORM WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-037-151115- Warren-McKean-Potter-Elk-Cameron-Tioga- 634 PM EDT Sun Apr 14 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
In the hours before
Special weather statement, Apr 14, 4:51 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service State College PA
451 PM EDT Sun Apr 14 2024
PAZ004-005-010-142115-
McKean PA-Warren PA-Elk PA-
451 PM EDT Sun Apr 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ELK...SOUTHEASTERN
WARREN AND SOUTHWESTERN MCKEAN COUNTIES THROUGH 515 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warren, moving southeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kane, Johnsonburg, Sheffield, Wetmore, Wilcox, James City, Ludlow,
East Branch Dam, Kinzua Dam, Westline, Mount Jewett, and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4168 7839 4142 7863 4160 7896 4162 7896
4162 7901 4172 7919 4187 7902
TIME...MOT...LOC 2051Z 296DEG 51KT 4176 7898
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BeatyLocal storm report, Apr 14, 6:17 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
617 PM EDT Sun Apr 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail Brockport 41.27N 78.73W
04/14/2024 M1.00 Inch Elk PA Amateur Radio
W3MSB reports quarter-sized hail in
Brockport.
&&
NPBThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 9:22 AM EDT | Special Weather Statement | CTP | Potter | 53 min |
| Apr 14, 4:51 PM EDT | Special Weather Statement | CTP | McKean | 24 min |
| Apr 14, 5:11 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, McKean, Potter | 49 min |
| Apr 14, 5:35 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield, Elk | 40 min |
| Apr 14, 5:38 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Potter, Tioga | 52 min |
| Apr 14, 5:59 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Lycoming | 46 min |
| Apr 14, 6:09 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton, Elk | 36 min |
| Apr 14, 6:42 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Clearfield, Huntingdon, Mifflin | 48 min |
| Apr 14, 7:05 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Juniata, Mifflin, Snyder, Union | 25 min |
| Apr 14, 7:29 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon, Mifflin | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.